An adolescent with abdominal pain taking isotretinoin for severe acne

Citation metadata

Author: Jeffery P. Greene
Date: Sept. 2006
From: Southern Medical Journal(Vol. 99, Issue 9)
Publisher: Southern Medical Association
Document Type: Article
Length: 1,876 words

Main content

Article Preview :

Abstract: A 19-year-old female patient is presented who was taking isotretinoin for severe, nodulocystic acne. She subsequently developed abdominal pain during the course of treatment, thought to be related to an adverse reaction to the medication. A concerning side effect of isotretinoin is hypertriglyceridemia, which may be a cause of pancreatitis. A lipase level was determined to be elevated in this case. The patient was diagnosed with acute pancreatitis and the offending agent was discontinued. Clinicians need to be aware of the side effects when prescribing isotretinoin for recalcitrant acne.

Key Words: isotretinoin, hypertriglyceridemia, pancreatitis

**********

Isotretinoin is a retinoid derivative which is a highly effective drug in the treatment of severe, nodulocystic acne. Primarily prescribed by dermatologists for many years, this drug is now widely used in the primary care setting. Because of the emphasis placed on the teratogenic effects and the potential link to depression and increased suicidal ideation with use of isotretinoin, other side effects may go unnoticed. This case presents an adolescent female with a potential adverse reaction to isotretinoin. The literature regarding some of the untoward side effects related to use of isotretinoin is also reviewed.

Case Report

A 19-year-old female presented to the adolescent clinic complaining of recurrent abdominal pain for two weeks. She was taking isotretinoin for moderate to severe inflammatory acne. She described sharp, nonradiating, postprandial pain in the upper abdomen. There had been several episodes of emesis. The patient denied fever, headache, visual problems, chest pain, recent weight loss, constipation, diarrhea, or dysuria. She did admit to excessive dryness of the skin, especially around the lips, and a decreased appetite. Her psychological symptoms included increased agitation, mild anxiety and occasional feelings of sadness. However, she denied any suicidal ideations.

Past medical history was significant for major depression, dysfunctional uterine bleeding, and severe acne. Medications included sertraline 50 mg/d, ethinyl estradiol 35 [micro]g daily, and isotretinoin 60 mg/d, which had been started two months prior. She described absolute compliance with her current treatment regimen. Informed consent was obtained before initiating therapy for her acne. She had taken no pain medications, such as H2-blockers or nonsteroidal anti-inflammatories. There were no recent changes to her diet. She denied consumption of alcohol, use of tobacco products or illicit drugs, or sexual activity. The beginning of her last normal menstrual period was 2 days before presentation.

Initial laboratory values (before starting isotretinoin) included a negative pregnancy test, a nonfasting cholesterol of 182 mg/dL, with a triglyceride level of 151 mg/dL (<150 mg/dL). Liver function test revealed alkaline phosphatase 68 IU/L; SGOT 18 U/L; and SGPT 10 IU/L.

Vitals signs included a heart rate of 83 beats/min, blood pressure of 117/70, and an oral temperature of 98.0[degrees] Fahrenheit. Her weight was 110 pounds (BMI of 18.5). Physical examination revealed a well-developed, well-appearing female, in no apparent distress....

Source Citation

Source Citation
Greene, Jeffery P. "An adolescent with abdominal pain taking isotretinoin for severe acne." Southern Medical Journal, vol. 99, no. 9, Sept. 2006, p. 992+. Accessed 27 Sept. 2020.
  

Gale Document Number: GALE|A157839751